If the cause of a patient's dermatitis can't be completely avoided, then topical steroids are a first line of treatment in efforts to alleviate the condition. If the dermatitis is weeping, oozing or crusted, the topical steroid can be deferred a few days to allow to dermatitis to dry out somewhat.
That's the assessment of Stephen Wolverton, M.D., Theodore Arlook Professor of clinical dermatology, Indiana University School of Medicine, Indianapolis.
While often the topical steroids can be discontinued after short-term use - perhaps two to three weeks - sometimes the medication has to be continued for months or even years.
Dr. Wolverton says that such chronic therapy can be done safely, but there are a number of potential complications that can occur when long-term use is necessary. Most of these potential adverse effects can be remedied by changing the topical steroid strength, vehicle and frequency of application.
Dr. Wolverton says the condition "often shows up as stria, or the skin develops a shiny, almost see-through appearance, where you can see easily see the veins through the skin.
"The good news is that it doesn't seem to lead to any significant problems like bleeding or ulceration, but the atrophy does make a significant aesthetic difference."
"For sensitive areas such as the face, we keep the potency low to begin with, using either hydrocortisone or desonide," Dr. Wolverton says. "Then, if there is a persistent skin eruption, we commonly use the topical steroid once or twice a day for two to three weeks, then taper the applications to using it just two to three times a week."
"One of the companies tried to eliminate the propylene glycol from all of its products in the desoximetasone lines of topical steroid products. I think that demonstrates how much of a problem the propylene glycol can be," Dr. Wolverton says.
"Propylene glycol apparently makes the product stronger or it wouldn't commonly be in the vehicle, but, for some patients, it can be quite an irritant. Those patients should be switched to a steroid that does not contain propylene glycol."
"Patients will come in saying the medication worked at first, and then stopped working. It's a matter of the receptors for the topical steroid downshifting temporarily. The solution to that problem is to stop using the product for seven to 10 days, then restart it at a lower strength and/or frequency."
"Getting an allergic reaction to the medicine we use to treat allergies - it's counterintuitive but it's well-documented," Dr. Wolverton says. "If an allergic reaction to the topical steroid or its vehicle is suspected, you have to do the appropriate patch testing. An alternative is to do a usage test where the product is used on a previously uninvolved area twice a day for five days. Then you can see if there is a persistent reaction at that site.
"If an allergy is detected, the patient can be switched to one of the alternative categories of topical steroids," he says.